Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 22, NWS Pueblo, CO

May 24, 1998Bent County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 24, 1998, 7:14 PM MDT for Bent County, Colorado. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 1998, 7:14 PM MDT (01:14 UTC)
Expired
May 24, 1998, 8:10 PM MDT
In force
56 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Bent County, CO

The radar

The Pueblo radar (KPUX), 112 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 7:00 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1315 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

940 
WUUS1 KPUB 250116 RRA
SVRPUB
COC011-250210-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
714 PM MDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENT COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 810 PM MDT

* AT 715 PM MDT...RADAR SHOWED A LINE OF SEVERE STORMS STRETCHING
  FROM 10 MILES NORTHWEST TO 3 MILES WEST TO 25 MILES SOUTH
  SOUTHWEST OF LAS ANIMAS...MOVING EAST AT 20 MPH.  OTHER SEVERE
  STORMS WERE LOCATED 12 MILES EAST SOUTHEAST AND 25 MILES SOUTHEAST
  OF LAS ANIMAS.

AT 643 PM...A WEATHER SPOTTER REPORTED 3/4 INCH DIAMETER HAIL 1/2
MILE WEST OF LAS ANIMAS.

SOME LOCATIONS AFFECTED WILL BE ALONG AND SOUTH OF HIGHWAY 50
THROUGH 815 PM...AND THE TOWN OF LAS ANIMAS THROUGH 745 PM MDT.  AT
THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THESE STORMS IS
LARGE HAIL AND DAMAGING WINDS.  A TORNADO WATCH IS IN EFFECT.
SEVERE STORMS CAN PRODUCE TORNADOES. IF YOU ARE IN OR CLOSE TO THE
WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS.
A BASEMENT OFFERS THE BEST PROTECTION.

JK/MM



&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:29 PM MDT, 4 hours 45 minutes earlier.

Area forecast discussion, May 24, 2:29 PM MDT, 4 hours 45 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
229 PM MDT SUN MAY 24 1998

WILL KEEP THIS QUITE SHORT DUE TO TORNADO WATCH/SEVERE
THUNDERSTORM ACTIVITY.  WILL KEEP GOING FORECAST OF SCATTERED
THUNDERSTORMS...SOME SEVERE...OVER THE EASTERN CWFA ESPECIALLY
NEAR THE COLORADO/KANSAS BORDER WITH 19Z/23RD CAPES APPROACHING
2000 J/KG AND LI'S IN THE -6 TO -8 RANGE ACCORDING TO GOES 8/9
SOUNDING INFO.  MINIMUM TEMPERATURES TO RUN NEAR TO SLIGHTLY
BELOW THIS MORNING'S VALUES.

"7"

In the hours before

Special weather statement, May 24, 3:49 PM MDT, 3 hours 25 minutes before
COZ068-070-073-242250-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
349 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER EXTREME SOUTHEAST FREMONT COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER EXTREME SOUTHEAST FREMONT
COUNTY...ABOUT 4 MILES NORTH OF WETMORE. THIS STORM WAS MOVING TO
THE NORTHEAST AT 15 MPH AND WILL CROSS HIGHWAY 50 BETWEEN PENROSE
AND PUEBLO WEST BY 410 PM.

THIS STORM IS EXPECTED TO PRODUCE HAIL UP TO 1/2 INCH IN
DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND GUSTY WINDS UP TO 45
MPH.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 5:11 PM MDT, 2 hours 3 minutes before
COZ080-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER SOUTHEAST PROWERS COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER SOUTHEASTERN PROWERS
COUNTY....15 MILES SOUTH OF HOLLY.  THIS STORM WAS MOVING SLOWLY
EAST AT 5 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH
IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 5:11 PM MDT, 2 hours 3 minutes before
COZ080-250000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
511 PM MDT SUN MAY 24 1998

...THUNDERSTORM DEVELOPING OVER SOUTHEAST PROWERS COUNTY...

A STRONG THUNDERSTORM WAS DEVELOPING OVER SOUTHEASTERN PROWERS
COUNTY....15 MILES SOUTH OF HOLLY.  THIS STORM WAS MOVING SLOWLY
EAST AT 5 MPH...AND WILL BE CAPABLE OF PRODUCING HAIL UP TO 1/2 INCH
IN DIAMETER...BRIEF PERIODS OF HEAVY RAIN...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Local storm report, May 24, 5:34 PM MDT, 1 hour 40 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO, CO
534 PM MDT SUN MAY 24 1998

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    18 W EADS                 CO   1.00 HAIL
05/24/98   KIOWA

0520 PM    18 W EADS                 CO   0.75 HAIL
05/24/98   KIOWA
Special weather statement, May 24, 5:40 PM MDT, 1 hour 34 minutes before
COZ076-250040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT SUN MAY 24 1998

...THUNDERSTORMS DEVELOPING OVER NORTHERN CROWLEY AND SOUTHEASTERN
OTERO COUNTY...
...TORNADO WATCH IS IN EFFECT UNTIL 7 PM MDT...

AT 536 PM...PUEBLO RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING
ACROSS NORTHERN CROWLEY AND SOUTHEASTERN OTERO COUNTY. THESE STORMS
WERE MOVING SLOWLY TO THE EAST AT 5 MPH...AND WILL BE CAPABLE OF
PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY
RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE
Special weather statement, May 24, 5:40 PM MDT, 1 hour 34 minutes before
COZ076-250040-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
540 PM MDT SUN MAY 24 1998

...THUNDERSTORMS DEVELOPING OVER NORTHERN CROWLEY AND SOUTHEASTERN
OTERO COUNTY...
...TORNADO WATCH IS IN EFFECT UNTIL 7 PM MDT...

AT 536 PM...PUEBLO RADAR INDICATED STRONG THUNDERSTORMS DEVELOPING
ACROSS NORTHERN CROWLEY AND SOUTHEASTERN OTERO COUNTY. THESE STORMS
WERE MOVING SLOWLY TO THE EAST AT 5 MPH...AND WILL BE CAPABLE OF
PRODUCING HAIL UP TO 1/2 INCH IN DIAMETER...BRIEF PERIODS OF HEAVY
RAIN...GUSTY WINDS UP TO 45 MPH...AND FREQUENT LIGHTNING.

IF YOU PLAN TO BE OUTDOORS...CHECK THE LATEST WEATHER
INFORMATION AND KEEP AN EYE TO THE SKY. DANGEROUS LIGHTNING CAN
OCCUR WITH ALL THUNDERSTORMS. IF A THUNDERSTORM APPROACHES... GET
INDOORS OR IN A VEHICLE. LIGHTNING CAN STRIKE SEVERAL MILES AWAY
FROM THE STORM...WHERE IT IS NOT RAINING AND WHERE YOU MAY BE.

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 6:07 PM MDTSevere Thunderstorm WarningPUBCrowley, Otero58 min
May 24, 6:14 PM MDTSevere Thunderstorm WarningPUBBent61 min
May 24, 6:28 PM MDTTornado WarningPUBOtero57 min
May 24, 6:49 PM MDTSevere Thunderstorm WarningPUBKiowa61 min
May 24, 7:20 PM MDTSevere Thunderstorm WarningPUBProwers60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.